Alert archive / Missouri / Flash Flood Warnings in 2014

Flash Flood Warning 25, NWS Kansas City, MO

August 6, 2014Atchison County, Holt County, Nodaway County, Missouri

NWS Kansas City, MO issued this flash flood warning at Aug 6, 2014, 8:48 PM CDT for Atchison County, Holt County, Nodaway County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2014, 8:48 PM CDT (01:48 UTC)
Expired
Aug 7, 2014, 1:00 AM CDT
In force
4 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Atchison County, MO, Holt County, MO, Nodaway County, MO

The radar

The Omaha radar (KOAX), 144 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1106 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

896 
WGUS53 KEAX 070148
FFWEAX
MOC005-087-147-070600-
/O.NEW.KEAX.FF.W.0025.140807T0148Z-140807T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
848 PM CDT WED AUG 6 2014

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN HOLT COUNTY IN NORTHWEST MISSOURI...
  SOUTHERN ATCHISON COUNTY IN NORTHWEST MISSOURI...
  SOUTHWESTERN NODAWAY COUNTY IN NORTHWEST MISSOURI...

* UNTIL 100 AM CDT

* AT 847 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
WARNED AREA. DOPPLER RADAR HAS ESTIMATED THAT OVER TWO INCHES OF 
RAIN HAVE FALLEN OVER THE LAST COUPLE HOURS...WITH RAIN RATES 
CONTINUING OVER THE NEXT HOUR OR TWO APPROACHING ONE TO TWO INCHES 
PER HOUR. EXPECT ANOTHER 1 TO 2 INCHES OF RAIN OVER THE NEXT HOUR. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MARYVILLE...CRAIG...FAIRFAX...MAITLAND...ROCKPORT AND SKIDMORE.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 92 AND 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4044 9564 4042 9483 4013 9471 4013 9504
      4011 9504 4011 9508 4019 9516 4019 9549
      4022 9547 4024 9549 4025 9555 4029 9556
      4031 9561 4031 9566 4034 9563 4042 9567

$$

LEIGHTON
2 follow-up statements
871 
WGUS73 KEAX 070319
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1019 PM CDT WED AUG 6 2014

MOC005-087-147-070600-
/O.CON.KEAX.FF.W.0025.000000T0000Z-140807T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOLT MO-NODAWAY MO-ATCHISON MO-
1019 PM CDT WED AUG 6 2014

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN ATCHISON...
SOUTHWESTERN NODAWAY AND NORTHERN HOLT COUNTIES UNTIL 100 AM CDT...

AT 1018 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. SO 
FAR DOPPLER RADAR HAS ESTIMATED NEARLY 3 TO 4 INCHES OF RAIN OVER 
THE WARNED AREA. HEAVY RAIN HAS CEASED...HOWEVER AN ADDITIONAL 
QUARTER INCH OF LIGHT RAIN IS EXPECTED OVER THE NEXT COUPLE HOURS. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
INCLUDE...MARYVILLE...CRAIG...FAIRFAX...MAITLAND...ROCKPORT AND 
SKIDMORE.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 92 AND 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4044 9564 4042 9483 4013 9471 4013 9504
      4011 9504 4011 9508 4019 9516 4019 9549
      4022 9547 4024 9549 4025 9555 4029 9556
      4031 9561 4031 9566 4034 9563 4042 9567

$$

LEIGHTON
159 
WGUS73 KEAX 070459
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1159 PM CDT WED AUG 6 2014

MOC005-087-147-070514-
/O.CAN.KEAX.FF.W.0025.000000T0000Z-140807T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOLT MO-NODAWAY MO-ATCHISON MO-
1159 PM CDT WED AUG 6 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN
ATCHISON...SOUTHERN NODAWAY AND NORTHERN HOLT COUNTIES IS
CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4044 9564 4042 9483 4013 9471 4013 9504
      4011 9504 4011 9508 4019 9516 4019 9549
      4022 9547 4024 9549 4025 9555 4029 9556
      4031 9561 4031 9566 4034 9563 4042 9567

$$

LEIGHTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 6:53 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 6, 6:53 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
653 PM CDT Wed Aug 6 2014

.SHORT TERM...(This Evening through Friday Night)
Issued at 402 PM CDT WED AUG 6 2014

Water vapor satellite imagery this afternoon shows a rather messy
upper level pattern in place across the Nation with negative height
anomalies to our east and positive height anomalies to our west, down
stream from a ugly little cutoff circulation --shear axis?-- spinning
over the Great Basin. Closer to home a shortwave trough is noted
slowly shifting east through the northern and central Plains. An
associated surface low is in central Kansas with a warm front
extending east into Missouri; roughly along a St Joseph to Moberly
line. Currently, convective activity is bubbling in eastern Kansas
and is expected to spread east into Missouri late this afternoon and
evening.

For this evening and through tonight...the shortwave moving east
across Kansas has bumped into an axis of high instability across
eastern Kansas, where MUCAPE values of 3000+ J/KG are present. This
has sparked storms in eastern Kansas, but limited shear -- 0-6KM
values struggling to reach 30 knots-- has left the storms  pulsing
up and down. This should limit primary hazards with storms late this
afternoon to damaging winds as individual storm cells collapse. This
activity is expected to spread east late this afternoon and into the
evening hours across western Missouri with the wind threat diminishing
later in the evening. The slowly veering jet under the shortwave
might be able to keep moisture focused across the Kansas-Missouri
state line tonight, which could result in redeveloping storms across
northeast Kansas and/or northwest Missouri late tonight. This could
result in repeated rounds of rain, and with precipitable water values
over 1 inch torrential rain may lead to some localized flooding
issues. However, have held off on any kind of Flood Watch product
though as basins in the region could stand to take a bit of rain
before flooding.

Thursday...convection is expected to be ongoing that morning as
the left over complex of storms slowly slides east. This could keep
a mix of showers and embedded thunderstorms percolating  across
Missouri through at least the first half of Thursday. More storms
may bubble up through the day, but the focus for activity looks like
it will have moved into eastern and southern Missouri likely
resulting in castoff showers and storms through the afternoon as the
upper level shortwave --to our west today-- finishes moving to our
east.

Friday...still more storms are forecast, but have backed off the
POPs considerably. By Friday we should be west of the shortwave
driving the activity tonight thru Thursday. This will leave the
frontal boundary sweeping through today wallowing around to our
south, so have trimmed POPs for the day Friday as isolated coverage
is all that looks possible at this time.

.LONG TERM...(Saturday through Wednesday)
Issued at 402 PM CDT WED AUG 6 2014

Second half of the weekend remains unsettled as upper flow remains
zonal with embedded shortwave troughs moving across the central
plains. Deep moisture will continue streaming in from the Gulf of
Mexico and models agree that additional shortwave troughs will
ripple through the flow through the weekend.

As we move into next week...the upper ridge over the Rockies will
amplify and increase the meridional flow over the CWA. This will
keep temperatures below normal early to middle next week and
decrease the moisture and thus precipitation chances for Tuesday and
Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 649 PM CDT WED AUG 6 2014

Thunderstorms and rain are ongoing at the terminals at this time,
with more thunderstorms to the west of the terminals expected to
effect them tonight. Occasional rain will prevail at the terminals
for the next couple of hours before the next line of storms role in
from the west. Have estimated time for the next round between 02Z
and 04Z, though activity may last past 04Z. More storms may develop
early Thursday morning, but confidence is too low to include in the
TAF at this time.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...Cutter
LONG TERM...Adolphson
AVIATION...Cutter
Hazardous weather outlook, Aug 6, 1:16 PM CDT, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
116 PM CDT WED AUG 6 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071830-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
116 PM CDT WED AUG 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHEAST
KANSAS LATE THIS AFTERNOON OR EVENING. BRIEF HEAVY RAINFALL...GUSTY
WINDS...AND SMALL HAIL ARE POSSIBLE. SEVERE STORMS ARE NOT LIKELY BUT
AS ADDITIONAL RAIN FALLS LATE TONIGHT SOME MINOR FLOODING IS POSSIBLE.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERAL MORE ROUNDS OF MODERATE TO HEAVY RAIN IS LIKELY OVER CENTRAL
MISSOURI OVER THE NEXT FEW DAYS. AS A RESULT...FLASH FLOODING IS
POSSIBLE ALONG WITH RISING RIVERS AND STREAMS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Special weather statement, Aug 6, 4:18 PM CDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
418 PM CDT WED AUG 6 2014

KSZ025-103>105-MOZ028-062200-
ATCHISON KS-JOHNSON KS-LEAVENWORTH KS-PLATTE MO-WYANDOTTE KS-
418 PM CDT WED AUG 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON COUNTY IN EAST CENTRAL
KANSAS...AND SOUTHEASTERN ATCHISON...WYANDOTTE AND LEAVENWORTH
COUNTIES IN NORTHEAST KANSAS...AND WESTERN PLATTE COUNTY IN WEST
CENTRAL MISSOURI UNTIL 500 PM CDT...

AT 416 PM CDT...STORM SPOTTERS REPORTED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM MCLOUTH TO EDGERTON...AND MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  TONGANOXIE...GARDNER...DE SOTO...BASEHOR...OLATHE...BONNER
  SPRINGS...LEAVENWORTH...SHAWNEE...LANSING...EDWARDSVILLE...
  WESTON...LAKE QUIVIRA...LENEXA...MERRIAM...OVERLAND PARK...
  MISSION...LINWOOD...EASTON...CLEARVIEW CITY AND POTTER.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-70 IN KANSAS BETWEEN MILE MARKERS 410 AND 420.
  I-35 IN KANSAS BETWEEN MILE MARKERS 202 AND 232.
  I-635 BETWEEN MILE MARKERS 0 AND 6.
  I-435 LOOP FROM MILE MARKERS 0 TO 27...78 TO 83.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3947 9486 3905 9464 3875 9468 3874 9506
      3898 9506 3898 9508 3895 9508 3898 9516
      3896 9517 3896 9519 3941 9519 3942 9521
TIME...MOT...LOC 2117Z 263DEG 22KT 3921 9518 3882 9503

LEIGHTON
Special weather statement, Aug 6, 5:01 PM CDT, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
501 PM CDT WED AUG 6 2014

KSZ103>105-MOZ020-021-028-029-037-043-062245-
BUCHANAN MO-CASS MO-CLAY MO-CLINTON MO-JACKSON MO-JOHNSON
KS-LEAVENWORTH KS-PLATTE MO-WYANDOTTE KS-
501 PM CDT WED AUG 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JOHNSON COUNTY IN EAST
CENTRAL KANSAS...AND WYANDOTTE AND NORTHEASTERN LEAVENWORTH COUNTIES
IN NORTHEAST KANSAS...AND WESTERN CLINTON AND SOUTHEASTERN BUCHANAN
COUNTIES IN NORTHWEST MISSOURI...AND PLATTE...WESTERN JACKSON...CLAY
AND NORTHWESTERN CASS COUNTIES IN WEST CENTRAL MISSOURI UNTIL 545 PM
CDT...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RUSHVILLE TO
PARKVILLE TO OLATHE...AND MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LENEXA...PLATTE CITY...WEATHERBY LAKE...MERRIAM...PARKVILLE...
  OVERLAND PARK...MISSION...PRAIRIE VILLAGE...FAIRWAY...KANSAS CITY
  KANSAS...BELTON...RIVERSIDE...WESTWOOD...MISSION HILLS...LEAWOOD...
  GRANDVIEW...KANSAS CITY...NORTH KANSAS CITY...GLADSTONE AND
  SMITHVILLE.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-70 IN MISSOURI BETWEEN MILE MARKERS 0 AND 20.
  I-70 IN KANSAS BETWEEN MILE MARKERS 411 AND 423.
  I-35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 32.
  I-35 IN KANSAS BETWEEN MILE MARKERS 220 AND 235.
  I-635 BETWEEN MILE MARKERS 0 AND 12.
  I-435 LOOP FROM MILE MARKERS 0 TO 83.
  I-29 BETWEEN MILE MARKERS 0 AND 35.
  I-470 BETWEEN MILE MARKERS 0 AND 16.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3972 9453 3942 9429 3885 9426 3875 9475
      3915 9484 3950 9500
TIME...MOT...LOC 2201Z 236DEG 29KT 3960 9496 3921 9473
          3885 9475

LEIGHTON
Local storm report, Aug 6, 6:25 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
625 PM CDT WED AUG 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     PECULIAR                38.72N 94.46W
08/06/2014                   CASS               MO   PUBLIC

            DAMAGED TREE. REPORTED VIA SOCIAL MEDIA.

&&

JWELSH

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 9:23 PM CDTAreal Flood AdvisoryEAXBuchanan, Platte3 hr
Aug 6, 11:53 PM CDTAreal Flood AdvisoryEAXClay, Clinton, Jackson3 hr
Aug 7, 5:21 AM CDTRiver Flood WarningEAXJohnson, Pettis43 hr
Aug 7, 7:30 AM CDTRiver Flood WarningEAXCooper, Saline3 days

Nearby

Flash Flood Warnings in Missouri, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.